Alert archive / Arizona / Red Flag Warnings in 2016
Red Flag Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at Mar 21, 2016, 3:00 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 22, 2016, 10:00 AM MST. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 21, 2016, 3:00 PM MST (22:00 UTC)
- In effect from
- Mar 22, 2016, 10:00 AM MST
- Expired
- Mar 22, 2016, 7:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 10:53 AM MST | NON-TSTM WND GST 63 | 1 W Winslow, AZ | ASOS STATION WINSLOW AIRPORT |
| Mar 22, 11:15 AM MST | NON-TSTM WND GST 58 | 3 Ne Show Low, AZ | CO-OP OBSERVER STATION AT SHOW LOW AIRPORT |
| Mar 22, 1:56 PM MST | NON-TSTM WND GST 60 | 1 Nw Saint Johns, AZ | ASOS STATION ST JOHNS AIRPORT /SJN/ |
| Mar 22, 2:56 PM MST | DUST STORM | Marble Canyon, AZ | VISIBILITY NEAR ZERO BITTER SPRINGS TO LEES FERRY TO MARBLE CANYON |
| Mar 22, 4:00 PM MST | DUST STORM | 2 E Chinle, AZ | DUST REDUCING VISIBILITY TO LESS THAN 1/4 MILE. NAVAJO POLICE DEPT. IN CHINLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WWUS85 KFGZ 212200 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST MON MAR 21 2016 AZZ110>114-140-220600- /O.UPG.KFGZ.FW.A.0001.160322T1700Z-160323T0200Z/ /O.NEW.KFGZ.FW.W.0001.160322T1700Z-160323T0200Z/ CHINLE VALLEY (FIRE WEATHER ZONE 110)- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 300 PM MST MON MAR 21 2016 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST CENTRAL AND NORTHEAST ARIZONA... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM MST TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 110...111...112...113... 114 AND 140. * 20 FOOT WIND...20 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 9 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$
4 follow-up statements
908 WWUS85 KFGZ 220557 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1057 PM MST MON MAR 21 2016 AZZ110>114-140-221400- /O.CON.KFGZ.FW.W.0001.160322T1700Z-160323T0200Z/ CHINLE VALLEY (FIRE WEATHER ZONE 110)- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 1057 PM MST MON MAR 21 2016 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF EAST CENTRAL AND NORTHEAST ARIZONA... * AFFECTED AREA...FIRE WEATHER ZONES 110...111...112...113... 114 AND 140. * 20 FOOT WIND...20 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 9 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$
877 WWUS85 KFGZ 221157 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 457 AM MST TUE MAR 22 2016 AZZ110>114-140-222000- /O.CON.KFGZ.FW.W.0001.160322T1700Z-160323T0200Z/ CHINLE VALLEY (FIRE WEATHER ZONE 110)- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 457 AM MST TUE MAR 22 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...LITTLE COLORADO RIVER VALLEY...CHUSKA MOUNTAINS AND DEFIANCE PLATEAU...CHINLE VALLEY...NORTHEAST PLATEAUS AND MESAS SOUTH OF HIGHWAY 264. * 20 FOOT WIND...20 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 10 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$
197 WWUS85 KFGZ 221731 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1031 AM MST TUE MAR 22 2016 AZZ110>114-140-230200- /O.CON.KFGZ.FW.W.0001.000000T0000Z-160323T0200Z/ CHINLE VALLEY (FIRE WEATHER ZONE 110)- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 1031 AM MST TUE MAR 22 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...LITTLE COLORADO RIVER VALLEY...CHUSKA MOUNTAINSAND DEFIANCE PLATEAU...CHINLE VALLEY...NORTHEAST PLATEAUS AND MESAS SOUTH OF HIGHWAY 264. * 20 FOOT WIND...20 TO 35 MPH WITH GUSTS OF 45 TO 60 MPH. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITY OF 10 TO 13 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$
059 WWUS85 KFGZ 230155 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 655 PM MST TUE MAR 22 2016 AZZ110>114-140-230300- /O.EXP.KFGZ.FW.W.0001.000000T0000Z-160323T0200Z/ CHINLE VALLEY (FIRE WEATHER ZONE 110)- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 655 PM MST TUE MAR 22 2016 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... THE RELATIVE HUMIDITY HAS INCREASED ABOVE 15 PERCENT ACROSS MOST OF NORTHERN ARIZONA THIS EVENING AND THE RED FLAG WARNING EXPIRE AT 700 PM MST. GUSTY WESTERLY WINDS WILL SLOWLY DIMINISH THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 21, 9:28 AM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Mar 21, 9:28 AM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 928 AM MST MON MAR 21 2016 .SYNOPSIS...A SERIES OF LOW PRESSURE SYSTEMS ARE FORECAST TO AFFECT THE WESTERN UNITED STATES THIS WEEK. THE FIRST SYSTEM WILL BRING INCREASING WINDS TODAY AND THEN VERY WINDY CONDITIONS TUESDAY. SLIGHT CHANCES OF SHOWERS ARE FORECAST MAINLY ALONG THE UTAH BORDER AND NORTHEAST SECTIONS OF THE STATE LATE TUESDAY INTO EARLY WEDNESDAY. DRY WEATHER AND A WARMING TREND ARE FORECAST THROUGH FRIDAY FOLLOWED BY ANOTHER LOW PRESSURE SYSTEM AND UNSETTLED WEATHER ON SATURDAY. && .UPDATE...HIGH PRESSURE WILL PUSH EAST OF ARIZONA TODAY WITH INCREASING SOUTHWEST FLOW AHEAD OF THE APPROACHING LOW PRESSURE TROUGH. BREEZY WINDS DEVELOP THIS AFTERNOON WITH GUSTS UP TO 30-35 MPH AND A FEW GUSTS NEAR 40 MPH ACROSS NORTHWESTERN ARIZONA. CURRENT FORECAST TRENDS ARE ON TRACK WITH NO MAJOR UPDATES NEEDED. && .PREV DISCUSSION /415 AM MST/...A SERIES OF LOW PRESSURE SYSTEMS ARE FORECAST TO AFFECT THE SOUTHWEST U.S. THIS WEEK BRINGING PERIODS OF WINDY CONDITIONS AND COOLER HIGH TEMPERATURES. NORTHERN ARIZONA WILL REMAIN ON THE SOUTHERN FRINGES ON THESE WEATHER SYSTEM...WITH MAINLY ISOLATED LIGHT AMOUNTS OF PRECIPITATION ALONG THE UTAH BORDER AND THE FOUR CORNERS AREA. ONE LAST WARM DAY TODAY UNDER WEAKENING HIGH PRESSURE. THE FIRST WEATHER SYSTEM WILL BE APPROACHING FROM THE NORTHWEST. AS THIS SYSTEM GET CLOSER LATER THIS AFTERNOON SOUTHWEST WINDS ARE FORECAST TO INCREASE ACROSS WEST CENTRAL AND NORTHWEST ARIZONA. AS THE LOW PRESSURE SYSTEM AND COLD FRONT MOVE ACROSS THE AREA ON TUESDAY...THE SOUTHWEST WINDS ARE FORECAST TO INCREASE WITH SUSTAIN WINDS FROM 20-35 MPH AND GUSTS FROM 25-55 MPH...A FEW LOCAL GUSTS IN THE LITTLE COLORADO RIVER VALLEY UP TO 60 MPH MAY BE POSSIBLE TUESDAY AFTERNOON. A FEW LIGHT RAIN SHOWERS ARE FORECAST TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING ALONG THE UTAH BORDER AND NORTHEAST ARIZONA. DRY BUT COOL CONDITIONS (NEAR TO SLIGHTLY ABOVE NORMAL HIGH TEMPERATURES) ARE FORECAST TO RETURN FOR LATE WEDNESDAY INTO FRIDAY. ANOTHER WEATHER SYSTEM IS FORECAST TO AFFECT NORTHERN ARIZONA ON SATURDAY BRINGING WINDY CONDITIONS WITH A FEW LIGHT SHOWERS...MAINLY ALONG THE UTAH BORDER. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS UNDER SCATTERED TO BROKEN HIGH CLOUDS FOR THE NEXT 24 HOURS. SOUTHWEST SURFACE WINDS 15-25 KTS GUSTING TO 30 KTS UNTIL 02Z...THEN REMAINING IN THE 10-20 KT RANGE OVERNIGHT FOR MANY AREAS DUE TO AN APPROACHING WEATHER DISTURBANCE. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR AZZ110>114-140. && PUBLIC...MCS/TM AVIATION...MCCOLLUM FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 21, 2:22 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 222 PM MST MON MAR 21 2016 AZZ004>007-009>017-039-040-221230- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 222 PM MST MON MAR 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRENGTHENING SOUTHWEST FLOW OVER ARIZONA WILL LEAD TO AREAS OF STRONG WIND TONIGHT WITH GUSTS UP TO 45 MPH PRIMARILY NORTHEAST OF THE KAIBAB PLATEAU, BLACK MESA, AND SAN FRANCISCO PEAKS (DONEY PARK). .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG BUT PRIMARILY DRY LOW PRESSURE SYSTEM WILL MOVE THROUGH THE GREAT BASIN AND DESERT SOUTHWEST ON TUESDAY PUSHING A COLD FRONT THROUGH NORTHERN ARIZONA. STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD OF THE FRONT LATE TUESDAY MORNING THROUGH THE EARLY EVENING HOURS. A HIGH WIND WARNING IS IN EFFECT FOR EAST CENTRAL AND NORTHEASTERN ARIZONA WHERE WIND GUSTS OF 55 TO 65 MPH ARE FORECAST. WIND ADVISORIES ARE ALSO IN EFFECT FOR MUCH OF NORTHERN ARIZONA. AREAS OF BLOWING DUST WILL LIKELY DEVELOP IN THE LOWER ELEVATIONS OF THE LITTLE COLORADO RIVER VALLEY NEAR WINSLOW AND CHINLE VALLEY. IN ADDITION...STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES ON TUESDAY WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEASTERN ARIZONA AND A RED FLAG WARNING HAS BEEN ISSUED. THE COOLEST TEMPERATURES WILL BE FELT ON WEDNESDAY WITH BREEZY NORTH WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:44 AM MST | Fire Weather Watch | FGZ | Apache, Coconino, Navajo | 11 hr |
| Mar 21, 2:05 PM MST | High Wind Warning | FGZ | Apache, Coconino, Navajo | 29 hr |
| Mar 21, 2:05 PM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo | 29 hr |
Nearby
Red Flag Warnings in Arizona, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.